Mississippi, 2008

Flash Flood in Mississippi, August 25, 2008

August 25, 2008 · NWS MEG · 1 event in 1 county or zone

The remnants of Tropical Storm Fay brought heavy rain to much of North Mississippi during the late afternoon of August 25th, 2008. The heavy rain produced flash flooding over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of Tropical Storm Fay brought heavy rain to much of North Mississippi during the late afternoon of August 25th, 2008. The heavy rain produced flash flooding over the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 25, 3:03 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 25, 3:03 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT MON AUG 25 2008

.DISCUSSION...

LOCALLY HEAVY RAINFALL AND FLASH FLOODING THROUGH THIS LATE
AFTERNOON THROUGH TUESDAY MORNING MAINLY ALONG AND SOUTH OF
INTERSTATE 40 ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN FAIR TO GENERAL GOOD AGREEMENT. THINK THE
GFS/ECMWF MODELS ARE BEST ON TRACK AS FAR AS HANDLING DEEP
MOISTURE AND THE DEPARTURE OF TROPICAL DEPRESSION FAY...SO
LEANED TOWARDS THESE MODELS.

MAJOR CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER/REMOVE
RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY TO ACCOUNT FOR A QUICKER
FAY DEPARTURE AND TO INCREASE TEMPERATURES TOWARDS THE END OF
THE WEEK.

AT 4 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...A BAND OF
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL STRETCHED FROM NEAR
CLARKSDALE MS TO PARSONS TN...MOVING WEST. DRY AND PARTLY SUNNY
CONDITIONS WERE OCCURRING NORTH OF INTERSTATE 40. TEMPERATURES
RANGED FROM THE 70S ACROSS RAIN COOLED NE MS TO THE MID 80S NORTH
OF INTERSTATE 40. TROPICAL DEPRESSION FAY WAS NEAR MERIDIAN
MS...SLOWLY MOVING NE.

THROUGH 8 PM CDT...THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE
WEST AND AFFECT AREAS NEAR INTERSTATE 40 INCLUDING MEMPHIS AND
JACKSON TN WITH VERY HEAVY RAINFALL OF 1 TO 3 INCHES...LOCAL
FLASH FLOODING...AND GUSTY WINDS UP TO 40 MPH. SEVERE DAMAGING
WINDS AND TORNADOES ARE NOT EXPECTED. AREAS NORTH OF A WYNNE AR
TO PARIS TN WILL REMAIN DRY.

REST OF TONIGHT...MOST RAIN WILL DIMINISH AND BE CONFINED TO AREAS
SOUTH OF INTERSTATE 40...CLOSER TO FAY. THINK CONTRACTION OF FAY MAY
ALLOW FOR HEAVY RAIN TO DEVELOP NEAR THE CENTER WHICH WILL LIKELY
TRACK INTO NE MS BY TUESDAY MORNING. LOCALLY HEAVY RAINFALL OF 1
TO 2 INCHES AND FLOODING MAY OCCUR IN NE MS...BUT DID NOT ISSUE A
FLASH FLOOD WATCH AS NOT CERTAIN THAT FLASH FLOOD GUIDANCE WILL
BE MET. KEPT HIGHEST RAIN CHANCES SOUTH OF INTERSTATE 40...CLOSER
TO FAY...WITH DRIER CONDITIONS NORTH. WITH WINDS STAYING UP AND
ABUNDANT CLOUD COVER IN PLACE...PREFERRED THE WARMER MODEL
GUIDANCE NUMBERS FOR LOW TEMPERATURES...MAINLY IN THE UPPER 60S
AND LOWER 70S.

TUESDAY...FAY WILL SLOWLY MOVE NORTHEAST ACROSS NE MS INTO
SOUTHERN MIDDLE TN...ALLOWING DRIER AIR TO WORK INTO MUCH OF THE
MIDSOUTH AND FORECAST AREA ON THE BACK SIDE. LOCALLY HEAVY
RAINFALL MAY OCCUR ACROSS NE MS DURING THE MORNING HOURS...BUT
THINK RAIN COVERAGE AND INTENSITY DURING THE AFTERNOON WILL BE
LESS THAN TODAY. MORNING CLOUDS WILL GIVE AWAY TO SOME AFTERNOON
SUN AND HIGHS WILL BE IN THE 80S...WARMEST OVER NE AR AND MO
BOOTHEEL AND COOLER FARTHER EAST NEAR FAY.

TUESDAY NIGHT INTO WEDNESDAY...NOW APPEARS DRY CONDITIONS WILL
MAINLY PREVAIL WITH FAY MOVING NORTHEAST OF THE AREA. KEPT SLIGHT
RAIN CHANCES NEAR THE TN RIVER AND NE MS WHERE MOISTURE WILL
BE DEEPEST. DENSE FOG MAY BE A PROBLEM WEDNESDAY MORNING SOUTH OF
INTERSTATE 40...BUT LEFT MENTION OUT OF FORECAST FOR NOW AS
CONFIDENCE REMAINS LOW. TEMPERATURES WILL REBOUND TO NEAR NORMAL
VALUES ON WEDNESDAY WITH MORE SUN.

WEDNESDAY NIGHT THROUGH LABOR DAY...MAINLY DRY AND ABOVE NORMAL
TEMPERATURES CAN BE EXPECTED DURING THIS TIME FRAME. HIGHS WILL
PROBABLY GET INTO THE 90S BY THURSDAY AND FRIDAY AS UPPER BUILDS
IN FROM NORTHWEST. KEPT LOW RAIN CHANCES FRIDAY AS A COLD FRONT
MAY MOVE THROUGH...BUT NOT CONFIDENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  86  70  92 /  60  30  10  10
MKL  70  84  65  88 /  70  50  20  10
JBR  69  88  66  93 /  20  10  10  10
TUP  71  82  68  90 /  90  80  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Aug 25, 2:39 PM CST, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT MON AUG 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...FLASH FLOODING...AND
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG AND SOUTH OF A FORREST
CITY ARKANSAS TO HUNTINGDON TENNESSEE LINE THROUGH 8 PM CDT.

ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS NORTHEAST
MISSISSIPPI AFTER 8 PM CDT NEAR THE CENTER OF TROPICAL DEPRESSION FAY...
MAINLY ALONG AND EAST OF A HOUSTON TO CORINTH LINE. THIS MAY CAUSE
ADDITIONAL LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN ALONG WITH POSSIBLE FLOODING MAY OCCUR ACROSS NORTHEAST
MISSISSIPPI ON TUESDAY...MAINLY DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS IS NOT ANTICIPATED AT
THIS TIME. PLEASE RELAY ANY REPORTS OF FLOODING TO YOUR LOCAL LAW
ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.

MBS

The radar

The Memphis radar (KNQA), 42 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, De Soto

When
August 25, 3:45 PM CST to 4:45 PM CST
Where
De Soto County, 0.81 mi W of Olive Branch to 1.01 mi WSW of Olive Branch
Cause
Heavy Rain / Tropical System
Reported by
NWS Employee
Coordinates
34.971, -89.834

Heavy rain produced flash flooding near Olive Branch. Water covered Highway 178 as a result.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 130640.